Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 231, NWS Cheyenne, WY

July 29, 2018Albany County, Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 29, 2018, 6:12 PM MDT for Albany County, Laramie County, Wyoming. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2018, 6:12 PM MDT (00:12 UTC)
Expired
Jul 29, 2018, 6:26 PM MDT
In force
14 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Albany County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 57 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 1:07 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.2 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 943 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
943 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1653 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

468 
WUUS55 KCYS 300012
SVRCYS
WYC001-021-300045-
/O.NEW.KCYS.SV.W.0231.180730T0012Z-180730T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
612 PM MDT SUN JUL 29 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southeastern Albany County in southeastern Wyoming...
  Southwestern Laramie County in southeastern Wyoming...

* Until 645 PM MDT.

* At 612 PM MDT, a severe thunderstorm was located near Pumpkin Vine,
  or 21 miles southeast of Laramie, moving southeast at 45 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Trained weather spotters.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Pumpkin Vine, Vedauwoo, Tie Siding and Buford. 

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 2.
 Interstate 80 in Wyoming between mile markers 330 and 343.

This replaces the Severe Thunderstorm Warning which was previously 
in effect for the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

&&

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.

LAT...LON 4104 10572 4106 10555 4116 10540 4100 10475
      4100 10573
TIME...MOT...LOC 0012Z 301DEG 40KT 4103 10539 

HAIL...1.75IN
WIND...70MPH
 
$$

Hammer
1 follow-up statement
194 
WWUS55 KCYS 300026
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
626 PM MDT SUN JUL 29 2018

WYC001-021-300036-
/O.CAN.KCYS.SV.W.0231.000000T0000Z-180730T0045Z/
Albany WY-Laramie WY-
626 PM MDT SUN JUL 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.

LAT...LON 4104 10572 4106 10555 4116 10540 4100 10475
      4100 10573
TIME...MOT...LOC 0025Z 301DEG 40KT 4095 10521 

$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 5:23 PM MDT, 49 minutes earlier.

Area forecast discussion, Jul 29, 5:23 PM MDT, 49 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
523 PM MDT Sun Jul 29 2018

.UPDATE...
Issued at 518 PM MDT Sun Jul 29 2018

Please see latest 00z Aviation Discussion

UPDATE Issued at 121 PM MDT Sun Jul 29 2018

TORNADO WATCH 322 IN EFFECT UNTIL 9 PM MDT THIS EVENING

UPDATE Issued at 1127 AM MDT Sun Jul 29 2018

A potentially serious scenario evolving over extreme southeast Wyo
this afternoon. Fog and low-level stratus eroded very quickly this
morning, and full sun is present across the majority of Laramie Co
and southern Platte/Goshen counties per the latest GOES-16 visible
satellite loop. A residual surface boundary was analyzed across NE
Laramie county, and was expected to contribute to locally enhanced
low-level shear by early/mid afternoon w/ effective SRH values 200
or better given substantial low-level turning. Projected STPs of 1
to 3 across Laramie County suggests a greater-than-average tornado
threat for areas near Cheyenne. In addition, SBCAPE approaching 3k
J/Kg and well over 50 knots of effective bulk shear will support a
threat for extremely large/destructive hail as well. That said, we
are in agreement with the recent SPC upgrade to Enhanced Risk w/10
percent Tornado probabilities. Grids have been updated for mention
of all hazards, including tornadoes. Expect thunderstorms to begin
developing by 1 PM, with a significant severe threat as early as 3
PM.

&&

.SHORT TERM...(Today and tonight)
Issued at 341 AM MDT Sun Jul 29 2018

Satellite imagery this morning is showing areas of low stratus and
patchy fog along and east of the Laramie Range. Some areas have
been limited by a high level cloud deck, but as they pass to the
south and east, fog and stratus should form in their wake. Fog
and stratus will dissipate later this morning with the sunrise.
Another cooler than normal day with the threat of thunderstorms in
the afternoon and evening expected, some will be severe. A few
upper level pulses will pass through the flow aloft today; these
pulses will work in conjunction with deep layer shear values, CAPE
values around 2500+ J/kg, steep mid-layer lapse rates, and
surface dewpoints well over 50 F, to generate thunderstorms across
southeast Wyoming and the western Nebraska Panhandle. Model
soundings are indicating that the cap aloft should break around
noon to one with strong to severe thunderstorms developing shortly
afterwards. The main threats today will be golf ball to baseball
size hail, damaging winds in excess of 70 mph, frequent lightning
and heavy rainfall at the storms' core. Not expecting any threat
of flash flooding as these storms should be fast movers; however,
if storms train over a particular area, will have to pay close
attention to rain rates.

Additionally, with LCLs between 1000 to 2000 ft and elevated low-
level shear values, the threat of a tornado or two cannot be
ruled out. The latest SPC SREF Ensembles illustrate this threat
well with numerous intense updraft helicity tracks across the
region.

Thunderstorms will continue into the mid to late evening. Cool
overnight temperatures are expected with temperatures between the
upper 40s to low 50s. Fog and stratus will return after midnight.

.LONG TERM...(Monday - Saturday)
Issued at 129 PM MDT Sat Jul 28 2018

Upper-level ridging will take shape across the western CONUS after
Sunday, giving way to a period of warmer and drier weather.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 518 PM MDT Sun Jul 29 2018

Ongoing showers and thunderstorms have slowly started to weaken
based on latest radar scans. Still expecting some vicinity showers
and thunderstorms. Areas should see storm diminishment after 03z
for KLAR and KCYS with the NE Panhandle sites seeing the rain move
off shortly after. VFR conditions will take hold afterwards with
light to variable winds at many locations.

&&

.FIRE WEATHER...
Issued at 341 AM MDT Sun Jul 29 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR FWZ 304...

While most zones will see high humidities and the threat of
scattered to widespread thunderstorms, FWZ 304 will be generally
dry with strong winds and low humidities for most of the afternoon
and into the evening. Therefore, have issued a Red Flag Warning
for FWZ 304 from noon to 8 PM this evening. Elsewhere, look for
strong to severe thunderstorms this afternoon and evening. Upper
level northwest flow turns northerly beginning tomorrow under an
expending ridge of high pressure pushing north and east. This will
bring drier conditions and warming temperatures through the week,
with a thermal ridge setting up aloft by next weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ304.

NE...None.
&&

UPDATE...WM
SHORT TERM...AB
LONG TERM...CLH
AVIATION...WM
FIRE WEATHER...AB
Hazardous weather outlook, Jul 29, 1:49 PM MDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
149 PM MDT Sun Jul 29 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-115>119-
302000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
149 PM MDT Sun Jul 29 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TORNADO WATCH 322 IN EFFECT UNTIL 9 PM MDT THIS EVENING

Scattered to widespread afternoon and evening severe
thunderstorms will be possible again today. The main threats with
these storms will be hail golf ball to baseball size, damaging
winds, and a tornado or two. The thunderstorms should move out of
the area by midnight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Drier, warmer conditions are in store for the coming week.

.Spotter information statement...

Skywarn spotter is activated and storm reports are needed.

WYZ104-109>114-302000-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
149 PM MDT Sun Jul 29 2018

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few strong to severe thunderstorms will develop mainly along and
east of the Laramie range this afternoon and evening. The main
threats with these storms will be large hail up to quarter size
and damaging winds. These thunderstorms should move out of the
area by sunset.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Drier, warmer conditions are in store for the coming week.

.Spotter information statement...

Skywarn spotter is activated and storm reports are needed.

In the hours before

Special weather statement, Jul 29, 5:25 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
525 PM MDT SUN JUL 29 2018

NEZ003-019-021-096-WYZ106>108-300015-
Scotts Bluff NE-Box Butte NE-Morrill NE-South Sioux NE-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
525 PM MDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX BUTTE...SCOTTS
BLUFF...NORTHWESTERN MORRILL...SOUTHERN SIOUX...SOUTHERN GOSHEN AND
SOUTHERN PLATTE COUNTIES UNTIL 615 PM MDT...

At 525 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Lake Alice to 8 miles north
of Westview Circle. Movement was southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Scottsbluff, Torrington, Wheatland, Gering, Mitchell, Bayard,
Terrytown, Morrill, Minatare, Lingle, Lyman, Chugwater, Yoder,
Chugcreek, Lakeview North, Bordeaux, Stegall, Hawk Springs, Hubbard
Hill and Slater.

This includes Interstate 25 in Wyoming between mile markers 52 and
90.

A Tornado Watch remains in effect until 900 PM MDT for the Panhandle
of Nebraska...and southeastern Wyoming.

LAT...LON 4171 10299 4172 10487 4221 10519 4218 10348
TIME...MOT...LOC 2325Z 327DEG 30KT 4216 10371 4218 10508

Lyons
Special weather statement, Jul 29, 5:40 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
540 PM MDT SUN JUL 29 2018

NEZ054-055-300030-
Kimball NE-Cheyenne NE-
540 PM MDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE AND
SOUTHEASTERN KIMBALL COUNTIES UNTIL 630 PM MDT...

At 540 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Kimball Airport, or 10 miles southwest of Kimball,
moving southeast at 60 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern
Cheyenne and southeastern Kimball Counties.

This includes Interstate 80 in Nebraska between mile markers 14 and
16.

A Tornado Watch remains in effect until 900 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4121 10378 4105 10339 4100 10338 4100 10397
TIME...MOT...LOC 2340Z 304DEG 51KT 4110 10377

Lyons
Local storm report, Jul 29, 5:41 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
541 PM MDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             20 WNW LARAMIE          41.42N 105.94W
07/29/2018  E0.88 INCH       ALBANY             WY   TRAINED SPOTTER

&&

BCHAPMAN
Local storm report, Jul 29, 5:56 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
556 PM MDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             NNE TORRINGTON          42.07N 104.18W
07/29/2018  E0.25 INCH       GOSHEN             WY   TRAINED SPOTTER

&&

ABRAUN
Special weather statement, Jul 29, 5:56 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
556 PM MDT SUN JUL 29 2018

NEZ054-WYZ118-119-300045-
Kimball NE-Central Laramie County WY-East Laramie County WY-
556 PM MDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIMBALL AND
SOUTHEASTERN LARAMIE COUNTIES UNTIL 645 PM MDT...

At 556 PM MDT, Doppler radar was tracking a strong thunderstorm over
Burns, or 22 miles east of Cheyenne, moving southeast at 55 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pine Bluffs, Burns and Panorama Point.

This includes Interstate 80 in Wyoming between mile markers 379 and
400.

A Tornado Watch remains in effect until 900 PM MDT for the Panhandle
of Nebraska...and southeastern Wyoming.

LAT...LON 4116 10451 4131 10438 4101 10373 4100 10381
      4100 10424
TIME...MOT...LOC 2356Z 304DEG 49KT 4120 10437

Lyons
Local storm report, Jul 29, 6:02 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
602 PM MDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             12 S LARAMIE            41.14N 105.58W
07/29/2018  E1.75 INCH       ALBANY             WY   TRAINED SPOTTER

&&

BCHAPMAN

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.